What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 17, 12:51 PM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 17, 12:51 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service New York NY
151 PM EDT Tue Jul 17 2018
.SYNOPSIS...
A slow moving frontal system will move through the region this
evening, preceded by a pre-frontal trough this afternoon. High
pressure will build across the region Wednesday through Thursday,
pushing offshore late Friday. A frontal system will then impact
the region for the second half of the weekend into the
beginning of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Line of convection ahead of approaching cold front and pre-
frontal trough working east across western portions of the
Lower Hudson Valley and interior northeast New Jersey. Main
impacts will be brief heavy rainfall and winds gusts up to 40
mph. Severe weather threat remains low. Isolated flash flooding
remains a possibility, especially in urban area. Line will be
in the vicinity of NYC metro by 3 pm.
A northern stream trough will send a cold front across the area
this evening, preceded by a pre-frontal trough. The latter will
provide most of the lift for the convection.
FFA remains in effect for NE NJ, NYC metro and surroundings, as
well as SW CT, where modest potential exits for both SW to NE
training discrete cells this afternoon, and then a linear
convective line ahead of the cold front late this afternoon into
evening. See hydrology section for more information on impacts.
The other threat is potential for a few strong to severe storms
across NYC metro and surroundings, NE NJ, Lower Hudson and SW
CT in a moderately unstable environment with thin/tall CAPE, but
generally weak to marginally sheared environment. As a result,
wet microbursts would be the main threat, either with discrete
or linear convective modes this afternoon into early evening.
A high risk of rip currents exists for the ocean beaches today
into this evening due a 15 to 20 kt southerly flow producing 5
ft southerly wind waves, combined with a SE 2ft@8 sec swell.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Mean troughing over the region, as trough axis slides into the
region tonight and then through on Wednesday, with a second
shortwave axis approaching Wed evening. At the surface, cold front
pushes east through the region this evening, with linear convective
line likely pushing east through the region. Additional shower and
embedded thunderstorms activity could be occurring as the cold
front slowly moves through through by 2 am or so, but waning
instability and possible surface wave development south of the
region should have this activity becoming more stratiform as the
evening progresses.
Drying conditions expected in wake of the front on N/NW flow late
tonight into Wednesday. Highs in the mid to upper 80s with mostly
sunny skies (outside of cirrus and few-sct aft cu) expected on
Wed, but much more comfortable humidity levels as dewpoints drop
into the 50s.
A moderate to locally high risk of rip currents exists on
Wednesday due to residual 3-4 ft @ 7 sec southerly swells,
combined with 2 ft @ 9 sec SE swells.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
High pressure will continue to build in at the surface while in the
upper levels, a trough will cross the area Wednesday night with the
trough axis pushing off shore Thursday. A backing wind profile is
noted in the forecast soundings for Thursday, so Thursday will
likely be slightly cooler than Wednesday, with at highs at or just
below normal for this time of year: in the lower to middle 80s. A
continued northerly flow will keep humidity levels in a comfortable
range for most people as dew points will be in the 50s for the
entire area. Some upper 40s dew point readings possible in northeast
New Jersey.
High pressure pushes off the New England coast late on Friday, while
in the upper levels a ridge moves over the area Thursday night into
Friday. With some height rises and a veering profile in the forecast
soundings for Friday, temperatures will be generally be a couple of
degrees warmer than on Thursday. Humidity levels will increase
somewhat as dew points rise into the upper 50s to lower 60s.
Saturday will continue to be dry with high pressure off the New
England coast. Humidity levels continue to increase with dew points
rising well into the 60s. An old frontal boundary to our southwest
will head northeast during the day as low pressure over the Western
Great Lakes region slowly moves east.
The second half of the weekend will be unsettled, which will likely
last into the beginning of the new work week as a blocked pattern
sets up. There is a good deal of uncertainty with the operational
models at this point, especially with any disturbances/low pressure
systems that may develop along the approaching warm front and the
track of the parent low over the Great Lakes region.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
High Impact Day today with Numerous Showers and Thunderstorms
in the Afternoon...
A cold front approaches today, moving through the terminals
late in the afternoon, into early evening. A line of thunderstorms
that will move across the area during the mid to late portion
of the afternoon. The line will move west to east. MVFR/IFR
conditions and gusty winds of 30-35 kt are possible in the
stronger thunderstorms. Heavy downpours could lower visibility
to LIFR briefly if any individual storm passes over a terminal.
A few showers and thunderstorms may linger into the evening
hours as well, then clearing should take place after midnight.
Stratus likely to persist at KISP until the arrival of
convection, roughly 20-21Z. Occasional stratus also possible at
KJFK prior to convection.
S to SW winds 5 to 10 kt increase to 10 to 15 kt, with
occasional gusts up to 20 kt possible.
Winds lighten and become variable as the front slowly passes
late this afternoon/early evening. Winds eventually turn to the
NW late this evening and overnight, under 10 kt.
NY Metro Enhanced Aviation Weather Support...
Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90
KJFK TAF Comments: Occasional MVFR stratus possible through
around 20Z. Amendments for the timing of showers
and thunderstorms are likely this afternoon and evening.
KLGA TAF Comments: Amendments for the timing of showers
and thunderstorms are likely this afternoon and evening.
KEWR TAF Comments: Amendments for the timing of showers and
thunderstorms are likely this afternoon and evening.
KTEB TAF Comments: Amendments for the timing of showers and
thunderstorms are likely this afternoon and evening.
KHPN TAF Comments: Amendments for the timing of showers and
thunderstorms are likely this afternoon and evening.
KISP TAF Comments: Stratus may be slow to lift. Amendments for
the timing of improvement to VFR and showers and thunderstorms
are likely late this afternoon and evening.
.OUTLOOK FOR 12Z WEDNESDAY THROUGH SUNDAY...
.Wednesday-Saturday...VFR.
.Sunday...MVFR or lower in showers and thunderstorms.
&&
.MARINE...
Ocean seas tonight so far remain near 3 ft with gusts between
15-20 kt over the ocean and less over the non-ocean waters. The
forecast remains mainly on track.
Sub-SCA conditions continue to prevail tonight with light winds
and seas below 5 ft. Winds and seas then increase Tuesday ahead
of a cold front. SCA conds expected on the ocean waters by mid-
morning and lasting into Tuesday night.
Winds and seas will remain below SCA criteria Wed Night through
Saturday morning. Seas will build on a southerly flow on the
ocean waters Saturday, with 5 ft waves forecast by Saturday
night. Right now, only a brief period of 5 ft waves is forecast,
with waves diminishing to below 5 ft by Sunday. Wind gusts
should remain below 25 kt through the weekend. However, with a
complex frontal system forecast to affect the waters by Sunday,
there is a good deal of uncertainty with the wave and wind
forecast.
&&
.HYDROLOGY...
A slow moving frontal system will bring numerous showers and
thunderstorms to the region this afternoon into this evening.
Any thunderstorms will have the potential to bring torrential
downpours with rainfall rates of 1 to 2 inches per hour. These
types of rainfall rates will cause urban and poor drainage
flooding, with potential for flash flooding in areas affected by
multiple successive thunderstorms. Additionally, rapid water
level rises can occur on flashy small rivers and streams in
basins affected by this activity. Basin average rainfall will
likely vary from 1/2 inch to 1 1/2 inches, with isolated
amounts of 2 to 4 inches possible.
FFA remains in effect for NE NJ, NYC metro and surroundings, as
well as SW CT, where potential exits for both SW to NE training
discrete cells this afternoon, and then a linear convective
line ahead of the cold front late this afternoon into evening.
A potential blocking pattern late next weekend could set up an
extended period of unsettled weather through the beginning of next
week. Right now, due to uncertainty this far out, there is a low
chance of seeing any flooding.
&&
.EQUIPMENT...
NYC NOAA Weather Radio Station KWO-35 (162.55 MHz) remains off
the air for an extended period of time.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until 10 PM EDT this evening for CTZ005>007-
009-010.
NY...Flash Flood Watch until 10 PM EDT this evening for NYZ069>075-
176>179.
Heat Advisory until 6 PM EDT this evening for NYZ072>075-176-
178.
High Rip Current Risk until 9 PM EDT this evening for NYZ075-
080-081-178-179.
NJ...Flash Flood Watch until 10 PM EDT this evening for NJZ002-004-
006-103>108.
Heat Advisory until 6 PM EDT this evening for NJZ004-006-
103>108.
MARINE...Small Craft Advisory until midnight EDT tonight for ANZ353-355.
Small Craft Advisory until 6 AM EDT Wednesday for ANZ350.
&&
SYNOPSIS...JP/NV/DW
NEAR TERM...NV/DW
SHORT TERM...NV
LONG TERM...JP
AVIATION...MD
MARINE...JP/NV
HYDROLOGY...JP/NV
EQUIPMENT...//Hazardous weather outlook, Jul 17, 2:30 PM EST, 30 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
330 PM EDT Tue Jul 17 2018
CTZ005>007-009-010-NJZ002-004-006-103>108-NYZ069>074-176-177-181930-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Southern Fairfield-Southern New Haven-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northern Queens-Northern Nassau-
330 PM EDT Tue Jul 17 2018
...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
A few strong to severe thunderstorms are possible this afternoon
into early evening, with strong to damaging wind gusts and
torrential downpours the main threat.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ008-011-012-NYZ067-068-078-079-181930-
Northern New London-Southern Middlesex-Southern New London-Orange-
Putnam-Northwestern Suffolk-Northeastern Suffolk-
330 PM EDT Tue Jul 17 2018
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...This Afternoon and Tonight.
A few strong to severe thunderstorms are possible this afternoon
into early evening, with strong to damaging wind gusts and
torrential downpours the main threat.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ075-178-179-181930-
Kings (Brooklyn)-Southern Queens-Southern Nassau-
330 PM EDT Tue Jul 17 2018
...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
Flash Flood Watch.
A few strong to severe thunderstorms are possible this afternoon
into early evening, with strong to damaging wind gusts and
torrential downpours the main threat.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ080-081-181930-
Southwestern Suffolk-Southeastern Suffolk-
330 PM EDT Tue Jul 17 2018
...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
A few strong thunderstorms are possible this afternoon into early
evening, with strong wind gusts and torrential downpours the main
threat.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ330-335-338-340-345-350-353-355-181930-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
330 PM EDT Tue Jul 17 2018
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This Afternoon and Tonight.
Gale force wind gusts will be possible with thunderstorms this
afternoon into this evening.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Special weather statement, Jul 17, 1:56 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service New York NY
256 PM EDT TUE JUL 17 2018
CTZ005-006-171930-
Northern Fairfield-Northern New Haven-
256 PM EDT TUE JUL 17 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD AND
NORTHWESTERN NEW HAVEN COUNTIES...
At 256 PM EDT, a strong thunderstorm was located over Newtown, moving
northeast at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Waterbury, Danbury, Shelton, Naugatuck, Southbury, Wolcott, Newtown,
Hamden, Trumbull, Cheshire, Monroe, Bethel, Seymour, Brookfield and
Weston.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4160 7293 4156 7295 4156 7289 4146 7287
4124 7336 4139 7343 4148 7336 4147 7331
4149 7333 4151 7332 4151 7316 4156 7316
4157 7309 4159 7308 4159 7306 4161 7305
4162 7302 4163 7302 4164 7294
TIME...MOT...LOC 1856Z 243DEG 40KT 4140 7332
METSpecial weather statement, Jul 17, 2:05 PM EST, 55 minutes before
Special Weather Statement
National Weather Service New York NY
305 PM EDT TUE JUL 17 2018
NYZ072-073-075-176>178-171945-
Northern Queens-Southern Queens-Bronx-New York (Manhattan)-Northern
Nassau-Kings (Brooklyn)-
305 PM EDT TUE JUL 17 2018
...A STRONG THUNDERSTORM WILL AFFECT QUEENS...BRONX...KINGS...NEW
YORK (MANHATTAN) AND NORTHWESTERN NASSAU COUNTIES...
At 305 PM EDT, a strong thunderstorm was located over Brooklyn
Heights, or over Crown Heights, moving northeast at 25 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Jamaica, Flatbush, Flushing, Glen Cove, Great Neck, Crown Heights,
RFK Bridge, Throgs Neck Bridge, Midtown Manhattan, Laguardia Airport,
Jackson Heights, Forest Hills, Astoria, Lower East Side and East
Village.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4073 7402 4075 7402 4087 7376 4086 7376
4084 7375 4087 7374 4088 7372 4086 7366
4088 7366 4091 7364 4092 7359 4079 7351
4078 7357 4078 7365 4077 7370 4076 7371
4074 7370 4072 7373 4071 7373 4063 7396
TIME...MOT...LOC 1905Z 236DEG 24KT 4070 7394
METSpecial weather statement, Jul 17, 2:23 PM EST, 37 minutes before
Special Weather Statement
National Weather Service New York NY
323 PM EDT TUE JUL 17 2018
CTZ005-006-010-172000-
Northern Fairfield-Northern New Haven-Southern New Haven-
323 PM EDT TUE JUL 17 2018
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL FAIRFIELD AND CENTRAL
NEW HAVEN COUNTIES...
At 322 PM EDT, a strong thunderstorm was located over Trumbull, or
near Shelton, moving northeast at 30 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Bridgeport, New Haven, Milford, Wallingford, Shelton, Hamden,
Stratford, Trumbull, Cheshire, North Haven, Monroe, Seymour, North
Branford, Orange and Derby.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4138 7277 4125 7309 4126 7309 4126 7310
4127 7311 4125 7315 4124 7314 4122 7317
4122 7319 4123 7320 4123 7324 4129 7328
4148 7288
TIME...MOT...LOC 1922Z 233DEG 28KT 4129 7317Local storm report, Jul 17, 2:27 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
327 PM EDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM FLASH FLOOD WYCKOFF 41.00N 74.17W
07/17/2018 BERGEN NJ TRAINED SPOTTER
ROUTE 208 SOUTHBOUND CLOSED DUE TO FLOODING BETWEEN
SUMMIT AND EWING AVENUES.
&&
FEBLocal storm report, Jul 17, 2:28 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
328 PM EDT TUE JUL 17 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM FUNNEL CLOUD 3 S BROOKLYN 40.61N 73.95W
07/17/2018 KINGS NY EMERGENCY MNGR
FUNNEL CLOUD SIGHTED OVER NEW YORK HARBOR.
&&
CJBSpecial weather statement, Jul 17, 2:37 PM EST, 23 minutes before
Special Weather Statement
National Weather Service New York NY
337 PM EDT TUE JUL 17 2018
CTZ006-010-172000-
Northern New Haven-Southern New Haven-
337 PM EDT TUE JUL 17 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL NEW HAVEN
COUNTY...
At 336 PM EDT, a strong thunderstorm was located over Orange, or near
Milford, moving northeast at 35 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
New Haven, Milford, Wallingford, Guilford, Hamden, Branford, North
Haven, North Branford, Orange, Woodbridge, West Haven and East Haven.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4131 7271 4127 7289 4126 7291 4126 7293
4122 7307 4125 7309 4127 7309 4129 7307
4129 7306 4130 7307 4141 7282
TIME...MOT...LOC 1936Z 237DEG 31KT 4127 7303